Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 28, 2024, 3:03 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2024, 3:03 PM MST (22:03 UTC)
- Expired
- Jun 28, 2024, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WGUS55 KTWC 282203
FFWTWC
AZC003-290115-
/O.NEW.KTWC.FF.W.0006.240628T2203Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
303 PM MST Fri Jun 28 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 615 PM MST.
* At 303 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford and Coronado National Memorial.
This includes Route 92 between mile markers 330 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3138 11020 3135 11026 3137 11032 3140 11034
3142 11031 3144 11023
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
809
WGUS75 KTWC 290106
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
606 PM MST Fri Jun 28 2024
AZC003-290116-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
606 PM MST Fri Jun 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
SOUTHWESTERN COCHISE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3138 11020 3135 11026 3137 11032 3140 11034
3142 11031 3144 11023
$$
EDWARDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:36 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 28, 1:36 PM MST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 136 PM MST Fri Jun 28 2024 .SYNOPSIS...Southeast Arizona will continue to see enough moisture for a daily chance of thunderstorms. Storm chances increase over the weekend and early next week. Some storms will generate strong winds and locally heavy rainfall. && .DISCUSSION...Thunderstorms are currently popping up in the expected areas of Santa Cruz and Cochise counties in their higher elevations including the Chiricahua, Santa Rita, Whetstone, and Huachuca Mountains. CAPE values are currently 1500-2000 J/kg over the area with 1400-1600 J/kg of DCAPE in those areas. So far these storms have had strong updrafts for a few scans, but the core promptly falls. Later on in the afternoon and evening with more instability to tap into will be when we might see some more strong storms. Looking into the weekend, more moisture is on the way thanks to the high pressure reconsolidating to the east over Northern Texas introducing moist southeast flow instead of the dry west/southwest flow that we currently have in place. This increases the thunderstorm coverage to more of Southeast Arizona for this weekend into the next work week. PWs still continue to be still above the 1.5 inch mark for much of the area before increasing to 1.7-2.0 inches by mid week, overall increasing the flash flooding potential. Depending on when the moisture is set in place, how and where storms were the day before, and how much cloud cover there is the following day will all play a part in how much coverage there will be and if it will be an "up" or "down" monsoon day. We know that there will be "up" days, but not entirely sure what day as of now when that will be. When preparing for the holiday, keep your eye to the sky and stay weather aware to whatever events/plans you have. && .AVIATION...Valid through 30/00Z. FEW-SCT clouds at or around 8-12k ft AGL with another layer SCT- BKN 20-25k ft AGL through most of the forecast period with a slight break in cloud cover towards 29/12Z to 29/18Z. Isolated -TSRA this afternoon until 29/03Z and again after 29/20z with brief MFR conditions near storms, mainly south and east of KTUS. SFC winds generally 10 kts or less with the occasional afternoon gusts, except of gusty outflows from storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Relatively deep moisture will stick around through the forecast period. This will bring widely scattered to scattered thunderstorms and showers today and Saturday, mainly south and east of Tucson. Moisture will increase more through the weekend and into next week to bring higher chances and coverage for thunderstorms and showers each day. Strong erratic gusty winds of 40 mph or higher can be expected with any storm development, along with locally brief heavy rainfall. Outside of thunderstorm winds, 20-foot winds will generally be 15 mph or less each afternoon with the occasional gust of 20 mph. Min RHs will generally be around 20% in the valleys and 30s in the mountains with good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Tetrault Aviation...Strongman Fire Weather....Strongman Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Jun 28, 2:14 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jun 28, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jun 28, 3:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jun 28, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.